Lake Huron, 2019Marine Thunderstorm Wind in Lake Huron, July 27, 2019
July 27, 2019 · NWS APX · 1 event in 1 county or zone
Strong thunderstorms moved off of northeast lower Michigan.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong thunderstorms moved off of northeast lower Michigan.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Jul 27, 2:20 PM EST, 14 minutes earlier.
Area forecast discussion, Jul 27, 2:20 PM EST, 14 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
320 PM EDT Sat Jul 27 2019
.NEAR TERM...(Through Tonight)
Issued at 138 PM EDT Sat Jul 27 2019
...Scattered showers/storms through this evening...
High Impact Weather Potential: Scattered thunderstorms possible
through this evening. Marginal risk for severe storms, primarily
across northern lower.
Pattern synopsis/forecast: This afternoon's composite analysis
reveals vertically stacked low pressure approaching James Bay with
broad troughing extending southward across the northern Great Lakes
region. At the surface, a cold front extends southwestward from
parent low pressure across Ontario into the eastern U.P. back into
central WI/northern IA. Tightening pressure gradient continues this
afternoon with occasionally gusty southerly winds remaining the rule
across northern Michigan. The aforementioned upper trough will cross
into Quebec overnight, dragging the cold front across northern MI
- bringing a return to minimal precipitation chances and lighter
winds heading into Sunday.
Primary forecast concerns/challenges: Scattered thunderstorms,
possibly strong-severe, this afternoon-evening.
Early afternoon shower/storm development along/south of M-72
certainly seems to be in response to an enhanced area of low-level
warm air advection, but also tied to increasing instability given
SPC mesoanalysis suggesting upwards of 1,050-2,000+ J/kg of MLCAPE/
3,000+ J/kg MUCAPE over all of northern lower and the majority of
eastern upper. To this point, ongoing convection has not risen to
severe criteria; however, certainly has included torrential
downpours and vivid lightning, along with some potentially small
hail to around the size of peas. Thunderstorms also developing
across eastern upper have exhibited growth over the last hour or so,
but to this point remain sub-severe.
For the remainder of the afternoon, the threat for an isolated
severe thunderstorm continues across the eastern two-thirds of the
northern lower, and to a lesser extent across northwest lower and
eastern upper Michigan. Given at least moderately sheared westerly
deep layer flow around 30 kts and steep low-level lapse rates, the
potential for a bit of upscale development is certainly possible
through late this afternoon into the early evening - although not a
given by any stretch. The primary threat will continue to be locally
damaging wind gusts, and to a lesser extent, large hail through
sunset before the expectation is for any ongoing storms to gradually
diminish with the loss of daytime heating.
Aforementioned cold front is progged to cross the region overnight
bringing a return to rather tranquil conditions by Sunday morning,
along with lighter winds. Overnight lows expected to range from the
&&
.SHORT TERM...(Sunday through Tuesday)
Issued at 237 PM EDT Sat Jul 27 2019
...More Thunderstorms...
High Impact Weather Potential...Sunday night thunderstorms.
Pattern Synopsis/Forecast...Upper high/ridge centered over the SW
US. Trough will be moving across S Canada through the extended
period crossing MI early Tuesday. The SW ridging will then start to
push east late in the extended period.
Ongoing convection over the Upper Midwest will dive towards northern
MI Sunday night fueled by 40-50kt 850mb jet ahead of a surface
trough and sfc-based CAPE values of 2000J/kg+. The trough and jet
move over northern MI while (as usual) the best instability dives
south of the area into S MI. So there is little threat of severe
weather with the convective complex but chance of some heavy rain
/PWATs around 1.75"/.
Thunderstorm threat continues through Monday night with high
dewpoint/marginal CAPEs /500-1500J/kg/ air over the region. Lot of
cloudiness will keep temperatures in check and overall instability
low.
&&
.LONG TERM...(Tuesday night through Saturday)
Issued at 237 PM EDT Sat Jul 27 2019
High Impact Weather Potential...none
Large area of high pressure moves in behind the cold front bring
an extended period of dry/quiet weather.
&&
.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 138 PM EDT Sat Jul 27 2019
Gusty southerly winds are expected to continue today ahead of a cold
front that will cross the region tonight. Scattered showers and a
few storms will remain possible at all TAF sites this afternoon
through early evening as daytime heating and the approaching front
are expected to aid in initiating additional convection. After the
frontal passage tonight, drier weather is expected along with a
weakening pressure gradient/lighter winds. Overall, primarily VFR
CIGS/VSBYS anticipated, unless under a stronger shower/storm where
brief and erratic winds will also be possible.
&&
.MARINE...
Issued at 138 PM EDT Sat Jul 27 2019
Gusty southerly advisory level winds will continue over the majority
of nearshore waters this afternoon, in advance of a cold front that
crosses the region tonight. Scattered showers and storms will be
common into this evening until the front passes, dries out the
atmosphere, and brings in a looser pressure gradient/lighter winds.
Quiet weather returns to the region Sunday; however, another area of
low pressure crosses the region Sunday night into Monday, bringing
more showers and storms, along with another shot at advisory level
winds/waves. High pressure then settled overhead Monday night-
Tuesday with a return to tranquil weather.
&&
.APX WATCHES/WARNINGS/ADVISORIES...
MI...BEACH HAZARDS STATEMENT until 8 PM EDT this evening for MIZ020-
025-031-095-096.
LH...SMALL CRAFT ADVISORY until 8 PM EDT this evening for LHZ345>349.
LM...BEACH HAZARDS STATEMENT until 8 PM EDT this evening for LMZ346.
SMALL CRAFT ADVISORY until 8 PM EDT this evening for LMZ323-341-
342-344>346.
LS...NONE.
&&
NEAR TERM...MG
SHORT TERM...KF
LONG TERM...KF
AVIATION...MG
MARINE...MGHazardous weather outlook, Jul 27, 2:26 PM EST, 8 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
326 PM EDT Sat Jul 27 2019
LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ016>018-020>036-
041-042-086>088-095>099-281930-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-Emmet-
Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-Alpena-
Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-Manistee-
Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Western Chippewa-Central Chippewa-Southeast Chippewa-
Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-Beaver Island-Charlevoix-
326 PM EDT Sat Jul 27 2019
This hazardous weather outlook is for northern Lower Michigan...
eastern Upper Michigan...and adjacent nearshore waters of Lake
Michigan...Lake Huron and Lake Superior.
.DAY ONE...This afternoon and tonight.
There is a high swim risk along the Lake Michigan beaches of
Mackinac County along US-2, as well as the Lake Michigan beaches
from Manistee to Leelanau county in northwest lower Michigan.
Scattered thunderstorms will continue to impact northern Michigan
today and this evening. A few severe thunderstorms are possible in
northern lower Michigan, mainly south of M-68. Damaging winds is
the main threat, and to a lesser degree, large hail.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Additional thunderstorms are possible Sunday night into Monday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
&&
For more information visit http://weather.gov/gaylord.
In the hours before
Local storm report, Jul 27, 1:30 PM EST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
230 PM EDT SAT JUL 27 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0223 PM HAIL 1 N SAINT HELEN 44.37N 84.42W
07/27/2019 E0.70 INCH ROSCOMMON MI PUBLIC
&&
GILLENLocal storm report, Jul 27, 2:01 PM EST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
301 PM EDT SAT JUL 27 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0228 PM TSTM WND DMG 2 E SAINT HELEN 44.36N 84.37W
07/27/2019 ROSCOMMON MI LAW ENFORCEMENT
TREES DOWN OVER POWER LINES.
&&Local storm report, Jul 27, 2:21 PM EST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
321 PM EDT SAT JUL 27 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0228 PM TSTM WND DMG 2 E SAINT HELEN 44.36N 84.37W
07/27/2019 ROSCOMMON MI LAW ENFORCEMENT
TREES DOWN OVER POWER LINES.
&&Local storm report, Jul 27, 2:24 PM EST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
324 PM EDT SAT JUL 27 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0253 PM TSTM WND DMG 3 ENE SELKIRK 44.33N 84.00W
07/27/2019 OGEMAW MI LAW ENFORCEMENT
TREES DOWN OVER POWER LINES CAUSING FIRE.
&&
GILLENLocal storm report, Jul 27, 2:26 PM EST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
326 PM EDT SAT JUL 27 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0252 PM TSTM WND DMG 1 NW LUPTON 44.44N 84.03W
07/27/2019 OGEMAW MI PUBLIC
LARGE LIMBS DOWN.
&&
GILLENLocal storm report, Jul 27, 2:33 PM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
333 PM EDT SAT JUL 27 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0306 PM TSTM WND DMG HALE 44.38N 83.81W
07/27/2019 IOSCO MI LAW ENFORCEMENT
*** 1 INJ ***
TREES DOWN ON VEHICLE IN HALE. 1 INJURY
REPORTED.
&&
GILLENMarine Thunderstorm Wind, Sturgeon Pt to Alabaster Mi
- When
- July 27, 2:34 PM EST
- Where
- Sturgeon Pt to Alabaster Mi forecast zone, 1.3 mi ESE of Tawas City
- Measured
- 45 kt (52 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 44.261, -83.497
Trees and power lines were downed inland from the Lake Huron coastline.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Arizona, July 27 to 31, 201925 deaths · 17 events
- Tornado in Puerto Rico, July 27, 2019$100,000 · EF0 · 1 event
- Damaging Winds in Michigan, July 27, 20191 injured · $45,000 · 55 kt wind · 6 events
- Excessive Heat in California, July 27 to 28, 20195 events
- Hail in South Dakota, July 27, 20191 in hail · 4 events
- Damaging Winds and High Wind in Colorado, July 27, 201954 kt wind · 3 events
- Damaging Winds in New York, July 27, 201950 kt wind · 2 events
- Excessive Heat in California, July 27 to 28, 20192 events
- Hail in Connecticut, July 27, 20191 in hail · 1 event
- Marine Thunderstorm Wind in South Atlantic Coastal Waters, July 27, 20191 event
- Funnel Cloud in Iowa, July 27, 20191 event
- Damaging Wind in South Dakota, July 27, 201954 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 848553.